Texas, 2012

Drought in Texas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS EWX · 5 events in 5 counties and zones

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 30, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 PM CDT SAT JUN 30 2012

.AVIATION...
MID/UPPER LOW SPREAD ACROSS SOUTH TEXAS WILL CONTINUE TO PROGRESS
WESTWARD THROUGH THE NEXT 24+ HRS. THIS FEATURE WILL ENABLE MOIST
GULF AIR TO CONTINUE TO ADVECT INTO THE REGION. MVFR STRATUS HAS
ALREADY SETTLED INTO THE I-35 CORRIDOR. EXPECT CIGS TO LOWER AND
SPREAD WESTWARD OVERNIGHT. A LULL IN CONVECTION WILL PERSIST
OVERNIGHT...BUT WILL CONTINUE TO SEE ISO SHRA THROUGH THE EARLY
MORNING HOURS. CONVECTIVE ACTIVITY WILL REDEVELOP BY MID-MORNING
SUNDAY. PATCHY FOG MAY ALSO DEVELOP DURING THE EARLY MORNING
HOURS IN RESPONSE TO MOISTENED SOILS...WITH KAUS APPEARING TO BE
THE MOST LIKELY TO HAVE IMPACTS DUE TO LOCAL EFFECTS. CIGS WILL BE
SLOW TO LIFT SUNDAY MORNING AND COULD REMAIN SUB-VFR INTO THE
AFTERNOON HOURS. CONVECTION WILL END FROM THE EAST DURING THE LATE
AFTERNOON HOURS...WITH ONLY SPOTTY COVERAGE ACROSS WESTERN
PORTIONS OF THE REGION AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 905 PM CDT SAT JUN 30 2012/

DISCUSSION...
700 TO 200 HPA LOW OVER SOUTH TEXAS IS FORECAST TO MOVE WEST
TO SOUTHWEST THROUGH SUNDAY. THIS WILL BRING MARGINALLY
UNSTABLE CONDITIONS TONIGHT THROUGH SUNDAY.  CONTINUED
TRENDS WITH ONGOING FORECASTS WITH A CHANCE OF RAIN TONIGHT
THROUGH SUNDAY...FOLLOWED BY DECREASING RAIN CHANCES ON
MONDAY FROM THE NORTH AND EAST...AS THE LOW CONTINUES MOVING
AWAY FROM SOUTH CENTRAL TEXAS...AND WEAK RIDGING FORMS OVER
THE AREA.  MORE STABLE CONDITIONS ARE EXPECTED TUESDAY AND
WEDNESDAY.  KEPT A LIGHT CHANCE OF SHOWERS OVER THE EAST
PART OF SOUTH CENTRAL TEXAS LATE NEXT WEEK...AS A WEAKNESS
IN THE HEIGHT FIELD FROM 700 TO 200 HPA SLOWLY DEVELOPS AGAIN.
MAINTAINED ONGOING TRENDS WITH FORECASTS.

PREV DISCUSSION... /ISSUED 638 PM CDT SAT JUN 30 2012/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING ACROSS SOUTH
CENTRAL TEXAS...OTHERWISE A MESSY TAF CYCLE IS IN STORE AS A LOW
PRESSURE SYSTEM MOVES WESTWARD ACROSS SOUTH TEXAS. MVFR CIGS ARE
EXPECTED TO DEVELOP ALONG THE I-35 CORRIDOR LATER TONIGHT AND
SPREAD WEST AND LOWER THROUGH THE OVERNIGHT HOURS. A LULL IN
CONVECTION THIS EVENING IS EXPECTED TO PERSIST OVERNIGHT...BUT
CONVECTIVE ACTIVITY WILL REDEVELOP ON SUNDAY. THERE IS A CHANCE
FOR SHRA THROUGH THE OVERNIGHT HOURS...BUT IMPACTS TO TERMINALS
WILL BE LOW AND COVERAGE WILL GENERALLY BE ISOLATED. WITH A VERY
MOIST AIRMASS TRAPPED BELOW 850HPA...EXPECT THE POTENTIAL FOR CIGS
TO LOWER TO IFR IN THE NEAR-DAWN HOURS AT I-35 TAF SITES. PATCHY
FOG MAY ALSO DEVELOP DURING THE OVERNIGHT/EARLY MORNING HOURS IN
RESPONSE TO MOISTENED SOILS...WITH KAUS APPEARING TO BE THE MOST
LIKELY TO HAVE IMPACTS DUE TO LOCAL EFFECTS...BUT MAY ALSO NEED TO
ADD FOG AT KSAT AND KSSF WITH THE 06Z TAF PACKAGE. CIGS WILL BE
SLOW TO LIFT SUNDAY MORNING AND COULD REMAIN SUB-VFR INTO THE
AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 302 PM CDT SAT JUN 30 2012/

DISCUSSION...
TUTT LOW OVER NERN MEXICO WITH A MID-LEVEL DISTURBANCE ROTATING
NWWD AROUND IT ACROSS SOUTH TX WILL BRING A GOOD POTENTIAL FOR
RAINS LATE TODAY THROUGH SUNDAY AFTERNOON. THE MID-LEVEL
DISTURBANCE IS EXPECTED TO ENCOUNTER A DEFORMATION ZONE OVER
CENTRAL TEXAS AND WEAKEN DURING THE DAY...BUT ENOUGH MOISTURE
LOADING INTO THE AREA SHOULD SUPPORT CONTINUED SCATTERED COVERAGE
OF CONVECTION. ISOLATED RAINFALL TOTALS OVER ONE INCH ARE
POSSIBLE...BUT MOST CELLS WILL BE SHORT-LIVED. PWAT VALUES WILL
REMAIN SUPPORTIVE OF ISOLATED SHOWERS OR THUNDERSTORMS BEYOND
SUNDAY...BUT MID-LEVEL RIDGING WILL MAKE ORGANIZED RAIN CHANCES
HARD TO COME BY. THE DECREASE IN MOISTURE WILL ALSO BE OFFSET BY
DEEP ONSHORE FLOW WRAPPING INTO THE WESTER PERIPHERY OF THE
UPPER RIDGE STRENGTHENING OVER THE CENTRAL PLAINS BY THE MIDDLE
OF NEXT WEEK. THE OUTLOOK FOR THE 4TH OF JULY IS THUS EXPECTED TO
BE HOT AND HUMID WITH LITTLE POTENTIAL FOR RAIN. LATE IN THE
WEEK...THERE IS A SLIGHT CHANCE FOR CONVECTION TO DEVELOP OVER
EAST TEXAS AND SPILL WESTWARD DURING THE DAYTIME INTO OUR
SOUTHEAST COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  74  96  74 /  40  40  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  93  72  96  72 /  40  40  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  92  72  96  71 /  50  50  10  10  10
BURNET MUNI AIRPORT            72  89  73  94  74 /  40  40  10  10  10
DEL RIO INTL AIRPORT           77  94  77  93  77 /  40  30  20  20  10
GEORGETOWN MUNI AIRPORT        72  91  73  95  74 /  40  40  10  10  10
HONDO MUNI AIRPORT             73  91  74  93  72 /  50  50  20  20  10
SAN MARCOS MUNI AIRPORT        72  92  72  95  72 /  50  50  10  10  10
LA GRANGE - FAYETTE REGIONAL   72  91  73  94  73 /  50  40  10  10  -
SAN ANTONIO INTL AIRPORT       75  91  76  95  75 /  50  50  20  10  10
STINSON MUNI AIRPORT           74  92  74  95  74 /  50  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...08
Hazardous weather outlook, Jun 30, 3:10 AM CST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT SAT JUN 30 2012

TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
410 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Edwards

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

Drought, Gillespie

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Drought Monitor
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

Drought, Kendall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

Drought, Kerr

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Drought Monitor
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

Drought, Val Verde

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A wetter than normal period in the middle of July brought significant relief to the drought leaving only Edwards, Gillespie, Kendall, Kerr, and Val Verde Counties in the severe drought category (Stage D2). Of these, only in Gillespie did the drought worsen this month. Fire danger at the end of the month was moderate to very high and 15 counties had burn bans in effect. The Texas Crop and Weather Report issued by Texas A and M Agricultural reported that irrigators with shallow wells reported water shortages. Area lakes and reservoirs continued to slowly decline and were generally well below normal pool elevations. Lake Travis was around 42 feet below normal and Medina Lake 60 feet below. The seven day stream flow average across the Lower Colorado River basin was much below normal and the Guadalupe and Rio Grande basins were below normal. The Edwards Aquifer was 18.9 feet below normal. Uvalde was in Stage 4 water restrictions, the San Antonio Water System and City of San Marcos were in Stage 2, and Austin and Kerrville were in Stage 1.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399395, 399396, 399397, 399398, 399399.